Tennessee, 2022

Flash Flood in Tennessee, August 5, 2022

August 5, 2022 · NWS MEG · 1 event in 1 county or zone

A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave trough moved south from Missouri over parts of the Mid-South. Showers and thunderstorms slowly moved over the area, causing heavy rainfall resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 2:27 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 2:27 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri Aug 5 2022

.DISCUSSION...
Showers and storms have diminished over the area this afternoon.
Heavy rainfall fell across portions of the area this morning and
continued into the afternoon hours in spots. Some places picked up
over 3 inches of rain as rain and storms were training and
backbuilding over the same areas. The good news is that rain
chances will remain in the forecast, but coverage over the next
few days will be more limited. Expect a little bit drier day for
Saturday and Sunday with highs in the low 90s. We will remain on
the outskirts of the Bermuda high allowing moisture to remain
abundant in the atmosphere helping those afternoon shower chances.
Guidance still points to a front approaching the area by Wednesday
or Thursday next week. This would bring another shot of showers
and storms to the Mid South. This will bring temperatures down
into the 80s and give us more rain to catch up on yearly totals.

&&

.AVIATION...
Scattered showers and a few embedded thunderstorms (VCTS) may
persist at least into mid afternoon at MEM/MKL/JBR with
diminishing chances later this afternoon into this evening. MVFR
conditions should also improve later this afternoon into this
evening. Patchy fog may develop again at MKL late tonight.
Otherwise, VFR conditions expected for the remainder of the
period. S/SSW winds 8-10 kts will become light tonight and
increase to 7-10 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 5, 2:35 AM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CDT Fri Aug 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Slow-moving, scattered thunderstorms will produce a risk of
localized flash flooding today, mainly over west Tennessee,
northeast east Arkansas, and the Missouri bootheel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally-heavy rainfall will be possible into early next week,
associated with isolated to scattered thunderstorms.

Afternoon heat indices may reach or exceed 105 degrees on Sunday
in the Memphis metro, and the delta of east Arkansas and northwest
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 5, 3:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 PM CDT Fri Aug 5 2022

MSZ001-TNZ088-052215-
DeSoto MS-Shelby TN-
443 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of north central DeSoto
and southeastern Shelby Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Southeast Memphis, or near Southaven, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Southaven, Germantown, Olive Branch, Cordova, Memphis,
Lakeland, Southeast Memphis, Downtown Memphis, Whitehaven, Frayser,
Midtown Memphis, Elmore Park, Raleigh, Parkway Village, White
Station, Capleville and Plum Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3495 8984 3499 9006 3526 9005 3521 8973
TIME...MOT...LOC 2143Z 190DEG 8KT 3505 8994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 33 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 5, 4:30 PM CST to 5:00 PM CST
Where
Shelby County, 0.49 mi ENE of East Jct to 0.95 mi ESE of East Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.073, -90.022

Flooding across Highway 51 near Interstate 240.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052555.